The Lupus Forum banner
1 - 14 of 14 Posts

·
Registered
Joined
·
29 Posts
Discussion Starter · #1 ·
I saw a comment earlier about lupus patients having reactions to sulfa drugs. I have not been diagnosed with lupus at this point, but I did have a bad reaction to bactrim that I was taking for UTI. It was not a nomal reaction, so it took 3 times of taking it and having the same reaction, that my doc finally realized that it was a reaction. Each time I would run a high temp. and ache all over as if I had the flu. One of those times, my doc thought I had pnemonia, but I was not coughing at all. I did not have any rash. This seems to be the only type of drugs that I have any problems with.

I was just wondering what kind of reactions that other people have.

Thanks for any help.
 

·
Registered
Joined
·
528 Posts
My reaction was a yeast infection in my throat. I have to say I will never forget that feeling...that absolute worst sore throat you have ever had multiplied by 100...It was terrible, I couldn't even talk.
 

·
Registered
Joined
·
3,854 Posts
another one who doesn't react to sulfa drugs, which is fortunate as I find them very helpful for UTI's.

Raglet
 

·
Registered
Joined
·
301 Posts
I had muscle aches, tremors and hallucinations, probably due to the high fever, when I took Septrin. Also many years ago I had the same reaction with Nigram (nalidixic acid). Both were for UTIs.
 

·
Registered
Joined
·
317 Posts
all over body aches and yeast in eyes ,nose ,throat , in bends of
knee and elbows ,under arms and nether regions front to back...thought
death would be a good thing ( or at least a relief) for a day or two

this was never associated with lupus by the doctor but looks like
as it very well could be according to some of you
 

·
Registered
Joined
·
317 Posts
Had to go look something up ... couldn't remeber exact names for
original diagnosis except TEN and something that started with an S

the doctor first thought my reaction
was Toxic Epidermal Necrolysis or Stephen Johnson Syndrome
brought on by the sulfa drug I was on for a UTI... but swabs and test confirmed it was yeast... not good but better than TEN or SJS
that can also be brought on by a sulfa drug reaction




http://www.merck.com/mmhe/sec18/ch203/ch203e.html



Stevens-Johnson syndrome and toxic epidermal necrolysis are two forms of the same life-threatening skin disease that cause rash, skin peeling, and sores on the mucous membranes.

In Stevens-Johnson syndrome, a person has blistering of mucous membranes, typically in the mouth, eyes, and vagina, and patchy areas of rash. In toxic epidermal necrolysis, there is a similar blistering of mucous membranes, but in addition the entire top layer of the skin (the epidermis) peels off in sheets from large areas of the body. Both disorders can be life threatening.

Nearly all cases are caused by a reaction to a drug, most often sulfa antibiotics; barbiturates; anticonvulsants, such as phenytoinSome Trade Names
DILANTIN
and carbamazepineSome Trade Names
TEGRETOL
; certain nonsteroidal anti-inflammatory drugs (NSAIDs); or allopurinolSome Trade Names
LOPURIN
ZYLOPRIM
. Some cases are caused by a bacterial infection. Occasionally, a cause cannot be identified. The disorder occurs in all age groups but is more common among older people, probably because older people tend to use more drugs. The disorder is also more likely to occur in people with AIDS.

Symptoms

Stevens-Johnson syndrome and toxic epidermal necrolysis usually begin with fever, headache, cough, and body aches. Then a flat red rash breaks out on the face and trunk, often spreading later to the rest of the body in an irregular pattern. The areas of rash enlarge and spread, often forming blisters in their center. The skin of the blisters is very loose and easy to rub off. In Stevens-Johnson syndrome, less than 10% of the body surface is affected. In toxic epidermal necrolysis, large areas of skin peel off, often with just a gentle touch or pull. In many people with toxic epidermal necrolysis, 30% or more of the body surface peels away. The affected areas of skin are painful, and the person feels very ill with chills and fever. In some people, the hair and nails fall out. The active stage of rash and skin loss can last between 1 day and 14 days.

In both disorders, blisters break out on the mucous membranes lining the mouth, throat, anus, genitals, and eyes. The damage to the lining of the mouth makes eating difficult, and closing the mouth may be painful, so the person may drool. The eyes may become very painful, swell, and become so filled with pus that they seal shut. The corneas can become scarred. The opening through which urine passes (urethra) may also be affected, making urination difficult and painful. Sometimes the mucous membranes of the digestive and respiratory tracts are involved, resulting in diarrhea and difficulty breathing.

The skin loss in toxic epidermal necrolysis is similar to a severe burn and is equally life threatening. Huge amounts of fluids and salts can seep from the large, raw, damaged areas. A person who has this disorder is very susceptible to organ failure and infection at the sites of damaged, exposed tissues. Such infections are the most common cause of death in people with this disorder.

Treatment

People with Stevens-Johnson syndrome or toxic epidermal necrolysis are hospitalized. Any drugs suspected of causing the disorder are immediately discontinued. When possible, people are treated in a burn unit and given scrupulous care to avoid infection. If the person survives, the skin grows back on its own, and unlike burns, skin grafts are not needed. Fluids and salts, which are lost through the damaged skin, are replaced intravenously.

Use of corticosteroids to treat the disorder is controversial. Some doctors believe that giving large doses within the first few days is beneficial, whereas others believe that corticosteroids should not be used. These drugs suppress the immune system, which increases the potential for serious infection. If infection develops, doctors give antibiotics immediately.

In many cases, doctors give intravenous human immunoglobulin (IVIg) to treat toxic epidermal necrolysis. This substance helps to prevent further immune damage to the skin and further progression of blistering.
 

·
Registered
Joined
·
5,267 Posts
I took one dose and my fever went up and just severe cramps a bit of a racing heart, I stopped (thanks to Clare's advice) and got switched, so I can't really say if I would have a bad reaction or not, but did not want to take the chance.
 

·
Registered
Joined
·
1,003 Posts
Hi

I presume that sulfasalizine (sp?) is a sulpha drug?.
if it is then I had a very bad reaction to it years ago,had to be hospitalised for over a week :sad:
and to make matters worse before I was taken to hospital I was given a drug called maxalon (sp?) which I also had a reaction to...I couldn't control my eyes from rolling & my head constanly jerking backwards!!.I was like the girl from the exorcist film :eek: :lol:

bye for now..karen x
 

·
florie
Joined
·
589 Posts
I will never take sulfa drugs again. I had a very bad reaction from it. I had high fever,flu like symptoms, shaking like anything and couldn't warm up. Hives, breathing problems. I went to the hospital and was there for 2 days. I had a very bad headache and they would not give me anything for it. So that drug is off limits to me. The nurse told me if i took it again i would die. So its on my allergy lists with the phmcy and all doctors.
This was 20 years ago and i can still remember how i felt like i was going to die. I am so scared of medicines.
Just my input.
hugs, florie
 
1 - 14 of 14 Posts
Top